It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



TMJ Disorder -TemporoMandibular Joint Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-09-2009, 10:19 AM   #1
Member
(female)
 
Join Date: Jan 2009
Posts: 92
madnmas HB User
Headache question(s)

I have some headache questions for you folks, but I have to share a bit of my story and the types of headaches I have first.

My TMJ problems has been on my left side primarily for the past year. Now I am having clicking on my RIGHT side with soreness at the site of the TMJ. When I have my headaches with my TMJ on the left in the past they are usually a dull headache that lingers, but often I also experience this sharp stabbing pain in my ear....that moves on to the top of my head...one of those "ice pick" feelings. Now that my right ear/jaw is starting to hurt I am getting those ice-pick type feelings in those two areas (ear/top of head) around the exact same time, too. It is somehow all connected.

My TMJ specialist gave me a med called Midrin. It is basically a three in one medicine...one part for vascular, another for mood, and the other is 325 mg acetaminophen. Strangely enough, the acetaminophen over the counter is 500 mg strong. So here is my question b/c I don't really feel that the Midrin works all that great..it only "masks" the pain.

**Would it be reasonable to say if I am not having a true headache ..it is pain shooting from the jaw into my head, then wouldn't it make sense that the Midrin would not work that well for me? After all, the amount of acetaminophen is actually lower than OTC. I'm not having true migraines and as the pharmacist today explained to me, the headache is actually a "secondary headache". The vascular part of the med actually being unnecessary...and me taking even less that OTC provides in Tylenol.

** I am wondering if maybe what I need is something really strong for pain....but not something specifically for migraines/ blood vessels. It is amazing how my right jaw is presenting the pain. It is starting out exactly like my left side did...first came eye pain, then ear pain, and then the headaches.

** Another question I have is that my TMJ doc referred me back to my PCP for con't pain medication after my one month supply of midrin, muscle relaxant, and prescription ibuprofen wears out. He gave me just enough to lend time for my mouth piece to come in, but since I have to wait on that he does not want to treat me long term with those meds. How long can one take a muscle relaxer, extra strength ibupfrofen, and pain med safely if I go back to my PCP?

Last edited by madnmas; 07-09-2009 at 10:45 AM.

 
Sponsors Lightbulb
   
Old 07-09-2009, 02:54 PM   #2
Senior Veteran
(female)
 
Join Date: May 2009
Location: Illinois
Posts: 753
Jill 227 HB UserJill 227 HB UserJill 227 HB UserJill 227 HB UserJill 227 HB UserJill 227 HB User
Re: Headache question(s)

Quote:
Originally Posted by madnmas View Post
I have some headache questions for you folks, but I have to share a bit of my story and the types of headaches I have first.

My TMJ problems has been on my left side primarily for the past year. Now I am having clicking on my RIGHT side with soreness at the site of the TMJ. When I have my headaches with my TMJ on the left in the past they are usually a dull headache that lingers, but often I also experience this sharp stabbing pain in my ear....that moves on to the top of my head...one of those "ice pick" feelings. Now that my right ear/jaw is starting to hurt I am getting those ice-pick type feelings in those two areas (ear/top of head) around the exact same time, too. It is somehow all connected.

My TMJ specialist gave me a med called Midrin. It is basically a three in one medicine...one part for vascular, another for mood, and the other is 325 mg acetaminophen. Strangely enough, the acetaminophen over the counter is 500 mg strong. So here is my question b/c I don't really feel that the Midrin works all that great..it only "masks" the pain.

**Would it be reasonable to say if I am not having a true headache ..it is pain shooting from the jaw into my head, then wouldn't it make sense that the Midrin would not work that well for me? After all, the amount of acetaminophen is actually lower than OTC. I'm not having true migraines and as the pharmacist today explained to me, the headache is actually a "secondary headache". The vascular part of the med actually being unnecessary...and me taking even less that OTC provides in Tylenol.

** I am wondering if maybe what I need is something really strong for pain....but not something specifically for migraines/ blood vessels. It is amazing how my right jaw is presenting the pain. It is starting out exactly like my left side did...first came eye pain, then ear pain, and then the headaches.

** Another question I have is that my TMJ doc referred me back to my PCP for con't pain medication after my one month supply of midrin, muscle relaxant, and prescription ibuprofen wears out. He gave me just enough to lend time for my mouth piece to come in, but since I have to wait on that he does not want to treat me long term with those meds. How long can one take a muscle relaxer, extra strength ibupfrofen, and pain med safely if I go back to my PCP?
Hi there--I have the same nagging symptoms , on both sides like you. Please be careful of medication. I honestly have found that massage therapy is way better for the overall feeling of relaxing the muscles than meds. Also, moist heat is pretty good. If you are going to take anything, take it with food., especially the Advil. It can rip your esophagus up and your stomach if you don't. I usually take 3-6 a day with meals , also with 500mg. of magnesium for muscle relaxation. I only do the advil if I can't tolerate the pain. I assume you are getting a repositional splint, and when you receive it, hopefully your adjustment period will be pretty brief, and your jaw will start to heal. All the muscle stuff is because your lower jaw is not in the correct position, and your muscles are just constantly in spasm trying to protect the joints. All the head pain, behind the eye pain, and ear stabbing pain should go away if your splint is made correctly and puts your lower jaw where it should be.

 
Old 07-09-2009, 03:39 PM   #3
Member
(female)
 
Join Date: Feb 2009
Location: SW Ontario, Canada
Posts: 83
bassclari HB User
Re: Headache question(s)

I'm with you both on the headaches, have been having them for 24 years, both migraine and tension/cluster.

Doing a quick search of Midrin, one of the cautions is that is can be habit-forming. That may be why he is referring back to your pcp.

From experience, Tylenol taken for headaches can cause "rebound" headaches - definitely did in my case. With the dose of acetaminophen in the Midrin being lower than otc Tylenol, and with it being partnered with other medications (the meds used to narrow the blood vessels), it may be that a higher dose is not needed. Just a guess though. The Midrin precautions also mention that too much acetaminophen can cause liver damage.

I also agree about the ibuprofen, to be very careful. I can't take it either (I have extreme stomach pain when I take Advil, Motrin, etc), so I'm in the unfortunate position of resorting to "natural" methods. Massage, CST, chiro, some supplements (I forgot about the magnesium, thank you jmitchell). And counting the days until the splints do their thing and I'm pain free.

 
Old 07-09-2009, 03:58 PM   #4
Member
(female)
 
Join Date: Jan 2009
Posts: 92
madnmas HB User
Re: Headache question(s)

Thanks, ladies.

I can bear with the nagging dull headache...but those stabbing pains that come and go out of no where freak me out. You can be standing there and within a split second be holding your ear or head saying "what in the world just happened?".

Mine are weird how they come at the very top of my scalp at the same time as my ear hurts, yet there is no pain "in between".

 
Old 07-09-2009, 04:01 PM   #5
Member
(female)
 
Join Date: Jan 2009
Posts: 92
madnmas HB User
Re: Headache question(s)

bassclari- 24 years of headaches? You must have learned to get used to them...I can't imagine 24 years of meds....no matter what kind!

 
Old 07-10-2009, 03:08 PM   #6
Member
(female)
 
Join Date: Feb 2009
Location: SW Ontario, Canada
Posts: 83
bassclari HB User
Re: Headache question(s)

Yup, 24 years. Started when I was 14. I can't take a lot in the way of medication, so I use alternative therapies, which sometimes help, and sometimes don't. Mostly I've just learned to tolerate the headaches.

I haven't had the ice pick headaches too often, thank goodness!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Headache when I sneeze or bend over question.. nikk3Win Headaches & Migraines 2 07-13-2010 07:43 PM
Headache Question Blonde123 Headaches & Migraines 3 09-03-2009 03:26 PM
I need HelP regarding stress Headache... Seller20077 Stress 0 09-18-2008 04:54 PM
Question about Sinus headache and decongestants npkallergy Sinus Problems 3 07-07-2007 11:28 AM
Sinus headache solution? & Gluten question thewarrior Sinus Problems 0 10-21-2006 09:40 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:07 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!